Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 65, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 28, 2018, 3:06 PM CDT for Johnson County, Lafayette County, Missouri. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2018, 3:06 PM CDT (20:06 UTC)
- Expired
- May 28, 2018, 3:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Johnson County, MO, Lafayette County, MO
The radar
The Pleasant Hill radar (KEAX), 25 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 3:30 PM CDT | HAIL 0.25 | 2 S Odessa, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 502 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 1665 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
040
WUUS53 KEAX 282006
SVREAX
MOC101-107-282030-
/O.NEW.KEAX.SV.W.0065.180528T2006Z-180528T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
306 PM CDT MON MAY 28 2018
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southwestern Lafayette County in west central Missouri...
Northwestern Johnson County in west central Missouri...
* Until 330 PM CDT.
* At 306 PM CDT, a severe thunderstorm was located near Mayview, or
near Odessa, moving southwest at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Odessa, Mayview, Lake Lafayette, Bates City and Pittsville.
This includes Interstate 70 in Missouri between mile markers 34 and
47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3876 9405 3888 9412 3888 9411 3898 9411
3909 9384 3892 9372
TIME...MOT...LOC 2006Z 061DEG 28KT 3898 9384
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:24 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 28, 1:24 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 124 PM CDT Mon May 28 2018 .Discussion... Issued at 124 PM CDT MON MAY 28 2018 Primary forecast focus is on developing convection this afternoon. Currently, an expansive cumulus field continues to evolve across a vast majority of central, western, and southern Missouri. Through 1 PM, isolated updrafts began to be noticed on radar across the Ozark Plateau and farther north near the Missouri River in western Missouri. Overall, forcing for ascent is diffuse, with maybe some semblance of forcing provided by a very weak N-S convergence zone, which has developed, likely, in response to the trough just west of the Rockies and the influence of Subtropical Storm Alberto currently coming ashore along the Gulf Coast of FL/AL. Similar the past few days, hot and humid conditions are supporting bullish CAPE values, but with a lack of support aloft, 500mb winds are near calm and primarily out of the east, deep layer shear is very limited. Given the uncapped, high CAPE, low shear environment, with little focused forcing, storms will develop isolated to widely scattered across the area, which is currently playing out on radar and satellite. The greatest concern with this activity will be the development of lightning, brief heavy rainfall, and thunderstorm wind gusts. Gusts between 40 and 50 are possible, with a few stronger storms getting close to 60 mph. Temperature/dew point spreads will remain between 20 to 25 F at the surface. Downdraft CAPE values have consistently held around 1000 to 1200 J/Kg. Thunderstorm chances will drop off quickly at sunset. For Tuesday, hot and humid conditions will persist, with highs generally in the lower 90s. Shower and thunderstorm chances will increase late in the day, across far northwestern Missouri and on the other side of the state, as we remain positioned between the approaching 500mb low out west and the remnants of Alberto moving north towards the Tennessee Valley. For the most part, the 500mb trough will keep Alberto east of western Missouri, but as it gets absorbed into the larger trough, precipitation chances will increase on Wednesday across the region. Unfortunately, this will not bring much in the way of relief from the hot temperatures. Highs will continue to persist through the end of the week in the upper 80s and lower 90s. For this coming weekend, after brief ridging on Friday, a short wave trough will bring a frontal boundary in from the west and north. The ECMWF is the quicker solution, bringing a potential complex of thunderstorms into northern Missouri Saturday morning. The GFS is much more delayed, with a complex arriving Saturday evening and overnight. The weekend may not be a complete wash, but it will depend on how well guidance comes into better timing agreement. && .Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1225 PM CDT MON MAY 28 2018 Primary aviation concern will be in the short term, with scattered mid-level cumulus clouds developing across the area, expect isolated to widely scattered showers and thunderstorms to develop across portions of the region. Given the highly variable nature of development, went with a prevailing VCTS at all four TAF sites through the afternoon. This activity will diminish through sunset, with VFR conditions persisting through the remainder of the period. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Kurtz Aviation...Kurtz
Hazardous weather outlook, May 28, 12:28 PM CDT, 2 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 1228 PM CDT Mon May 28 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-291730- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 1228 PM CDT Mon May 28 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...This Afternoon and Tonight Strong to isolated severe storms are possible this afternoon and evening across the area. Strong to damaging winds are the main threat however, frequent lightning and small hail can not be ruled out. Storms will diminish around sunset. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday On and off storm chances are possible Wednesday and Thursday. No severe weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 28, 1:49 PM CDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 149 PM CDT MON MAY 28 2018 MOZ038-039-281930- Saline MO-Lafayette MO- 149 PM CDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SALINE AND EAST CENTRAL LAFAYETTE COUNTIES UNTIL 230 PM CDT... At 149 PM CDT, Doppler radar was tracking a strong thunderstorm near Marshall, moving west at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Marshall, Sweet Springs, Waverly, Malta Bend, Blackburn, Mount Leonard and Grand Pass. This includes Interstate 70 in Missouri between mile markers 64 and 66. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3923 9326 3906 9315 3896 9347 3920 9358 TIME...MOT...LOC 1849Z 069DEG 11KT 3913 9329 Mell
Special weather statement, May 28, 2:27 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
227 PM CDT MON MAY 28 2018
MOZ038-039-044-282015-
Johnson MO-Saline MO-Lafayette MO-
227 PM CDT MON MAY 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SALINE...
SOUTHEASTERN LAFAYETTE AND NORTHEASTERN JOHNSON COUNTIES UNTIL 315 PM
CDT...
At 227 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blackburn, or 7 miles north of Sweet Springs, moving southwest at 15
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Marshall, Higginsville, Concordia, Sweet Springs, Waverly, Corder,
Alma, Malta Bend, Blackburn, Emma, Aullville, Mount Leonard and Grand
Pass.
This includes Interstate 70 in Missouri between mile markers 52 and
68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3894 9344 3894 9349 3891 9350 3887 9357
3911 9382 3922 9352 3921 9351 3926 9340
3925 9341 3923 9340 3924 9334 3907 9321
TIME...MOT...LOC 1927Z 044DEG 11KT 3908 9342
MellThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:19 PM CDT | Special Weather Statement | EAX | Macon | 26 min |
| May 28, 1:49 PM CDT | Special Weather Statement | EAX | Saline | 41 min |
| May 28, 2:27 PM CDT | Special Weather Statement | EAX | Lafayette | 48 min |
| May 28, 3:19 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, DeKalb, Gentry | 27 min |
| May 28, 3:31 PM CDT | Special Weather Statement | EAX | Johnson | 44 min |
| May 28, 3:35 PM CDT | Severe Thunderstorm Warning | EAX | Ray | 20 min |
| May 28, 4:19 PM CDT | Special Weather Statement | EAX | Livingston | 41 min |
| May 28, 4:25 PM CDT | Special Weather Statement | EAX | Henry | 50 min |
| May 28, 4:33 PM CDT | Severe Thunderstorm Warning | EAX | Mercer | 27 min |
| May 28, 5:39 PM CDT | Special Weather Statement | EAX | Gentry | 21 min |
| May 28, 5:56 PM CDT | Special Weather Statement | EAX | Daviess | 34 min |
| May 28, 6:04 PM CDT | Special Weather Statement | EAX | Gentry | 26 min |
| May 28, 6:11 PM CDT | Special Weather Statement | EAX | Atchison | 34 min |
| May 28, 6:39 PM CDT | Special Weather Statement | EAX | Atchison | 36 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.